Texas, 2008

Tornadoes and Hail in Texas, May 25, 2008

May 25, 2008 · NWS AMA · 83 events in 11 counties and zones

and a few tornadoes moved across the western and central Texas Panhandle during the afternoon and evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$630,000
Crop damage
None recorded
Events
83

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail...damaging winds...and a few tornadoes moved across the western and central Texas Panhandle during the afternoon and evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 11:10 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 25, 11:10 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1210 PM CDT SUN MAY 25 2008

.AVIATION...
MOIST AND UNSTABLE AIR WILL ALLOW THUNDERSTORMS TO DEVELOP THROUGH
THIS EVENING. INSERTED CB REMARKS AT THE TAF SITES...BUT ONLY
MENTIONED PRECIP IN TEMPO GROUPS AT KDHT WHERE STORMS ARE EVIDENT ON
RADAR. THINKING MOST OF THE ACTIVITY WILL SHIFT EAST OF KDHT WITHIN
THE NEXT FEW HOURS THOUGH. STRONG SOUTHERLY WINDS WILL REMAIN AT THE
TAF SITES THROUGH THE EVENING HOURS...THEN BEGIN TO DECREASE AFTER
05Z. WINDS WILL INCREASE AGAIN TOMORROW MORNING AND MOISTURE IN PLACE
MAY ALLOW SCT TO BKN CIGS TO DEVELOP IN THE MVFR TO VFR RANGE.

JJB

&&

.PREV DISCUSSION... /ISSUED 802 AM CDT SUN MAY 25 2008/

UPDATE...
UPDATED TO INSERT SLGT CHC TSTMS THIS MRNG IN WRN ZONES AS STG INSTBY
PRESENT AND DP MSTR SPREADING ONTO HIGHER TERRAIN. OTHERWISE...SVR WX
STILL EXPECTED THIS AFTN AS DRYLINE SHARPENS.

KRAMAR

PREV DISCUSSION... /ISSUED 623 AM CDT SUN MAY 25 2008/

AVIATION...
AS LOW LEVEL MOISTURE SURGES NORTHWARD AHEAD OF A DRYLINE...LOW CLOUDS THIS
MORNING WILL CREATE MVFR CEILINGS AT THE AMARILLO TAF SITE. NOT
EXPECTING THESE CEILINGS TO MAKE IT AS FAR NORTH AS THE DALHART AND
GUYMON TAF SITES...BUT WILL WATCH CLOSELY AND UPDATE IF NECESSARY.
OTHERWISE...VFR CONDITIONS EXPECTED THROUGH MONDAY MORNING. SOME
THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY EAST OF THE AMARILLO AND
GUYMON TAF SITES...HOWEVER CANNOT RULE OUT THUNDERSTORMS IN THE
VICINITY OF BOTH SITES. SOUTHERLY WINDS OF 15 TO 25 KNOTS THIS
MORNING...INCREASING TO NEAR 20 TO 30 KNOTS BY THIS AFTERNOON...AND
THEN DECREASING TONIGHT TO AROUND 10 TO 20 KNOTS.

SCHNEIDER

PREV DISCUSSION... /ISSUED 508 AM CDT SUN MAY 25 2008/

DISCUSSION...
MCS OVER SRN OK AND N TX MOVG EWD THIS MRNG. OUTFLOW FROM THIS
COMPLEX HAS SPREAD NWWD INTO ERN TX PNHDL AND WRN OK...RESULTING IN
DWPNT VALS BLW MODEL FCST. SOME MSTR HAS DIVERTED AROUND THIS COMPLEX
AND IS INSTEAD MOVG NWD VIA LBB.

FOR TDA...EXPECT DRYLINE TO SHARPEN ACRS W CNTRL PNDHLS AS SFC LOW
DPNS IN SERN CO. ALSO EXPECT OUTFLOW BNDRY TO MIX OUT...HELPING TO
RESTORE HIGHER DWPNTS TO ERN PNHDL BY THIS AFTN. SHRTWV TROF NOW OVR
AZ WILL MOVE NE TDA...AND IMPACT THE PNHDLS BY THIS AFTN. TSTMS WILL
FORM ALONG DRYLINE...AND PERHAPS ALSO ALONG RESIDUAL OUTFLOW BNDRY IN
ERN PNHDLS. HAVE RETAINED SLGT CHC TO CHC POPS THIS AFTN AND TNGT. W
OF THIS FEATURE...POPS WERE REDUCED. STRONG INSTBY AND INCRG SHEAR
WILL YIELD SVR TSTMS.

MSTR WILL REMAIN TMW...WITH DRYLINE AGAIN EXPECTED TO SHARPEN IN W
CNTRL PNHDLS AS SHRTWV TROF MOVES ACRS. HAVE RETAINED SLGT CHC TO
CHC POPS MON AFTN AND EVE AS WELL. ALTHOUGH MODEL FCSTS DECR MID LVL
FLOW...SHRTWV TROF MAY INCR MID LVL WINDS MORE THAN MODELS SUGGEST...
AND STG INSTBY MAY OFFSET SLGTLY WEAKER FLOW ALOFT TO AID IN UPDRAFT
ORGANIZATION.

CDFNT WILL MOVE S THRU FCST AREA LATE MON NGT AND TUE MRNG...AND IS
FCST TO BECOME STNRY S OF THE PNHDLS. CHCS FOR TSTMS WILL CONT TUE
AS CDFNT PASSES THRU...AND TUE NGT AS TSTMS MAY FORM ALONG BNDRY S OF
FCST AREA AND MOVE NEWD.

UPR RIDGE BUILDS WED AND THU...WITH DRY FCST RETAINED. LEE TROF
REORGANIZES THU AND FRI...WITH LIMITED MSTR RETURN PSBL. AS RIDGE
FLATTENS AND FLOW ALOFT BECOMES WLY TO WSWLY...WILL NEED TO MONITOR
TSTM CHCS BY END OF WEEK.

WARM TEMPS FCST MOST OF THIS PCKG...WITH COOLEST DAY BEING TUE AS
CDFNT PASSES THRU. MEXMOS TEMPS SEEMED REASONABLE ON THE WHOLE...AND
WERE ACCEPTED WITH ONLY MINOR DEVIATION.

KRAMAR

FIRE WEATHER...
WITH DRYLINE LOCATED ACRS W CNTRL PNHDLS TDA...APPEARS BEST CHC FOR
CRITICAL FIRE WX CONDITIONS TO BE MET WILL BE NWRN ZONES. HAVE ISSUED
RED FLAG WRNG ACCORDINGLY. WILL NEED TO MONITOR SWRN TX PNHDL...AS
SITUATION APPEARS MARGINAL...BUT DEPENDS UPON EXACT DRYLINE POSITION.

FIRE WX CONCERNS COULD ARISE TMW AS WELL IN WRN PNHDLS...WITH DRYLINE
SLGTLY E OF EXPECTED POSITION TDA. WILL DEFER FIRE WX WATCH FOR MON
UNTIL EVOLUTION OF WX TDA CAN BE OBSERVED.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

14/02
Hazardous weather outlook, May 25, 12:00 PM CST, 44 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 25 2008

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT ACROSS MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES. THERE IS A SLIGHT RISK THAT THESE
THUNDERSTORMS WILL BECOME SEVERE...MAINLY ALONG AND EAST OF A GUYMON
TO HEREFORD LINE. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...AND TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL BUT THE
SOUTHEAST TEXAS PANHANDLE UNTIL 6 PM CDT THIS EVENING.

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40
MPH ALONG WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20
PERCENT OR LESS WILL RESULT IN ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS. THIS WILL BE MAINLY ALONG AND WEST OF AN ELKHART
KANSAS TO HEREFORD LINE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM
THIS EVENING FOR THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT DUE
TO THE BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES MEMORIAL DAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
WESTERN PORTIONS OF THE PANHANDLES ON MEMORIAL DAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION TODAY AND TONIGHT...AND ALSO AT TIMES MEMORIAL
DAY THROUGH TUESDAY EVENING.

BROST

The radar

The Cannon AFB radar (KFDX), 123 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

49 hail, 30 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Oldham

When
May 25, 12:44 PM CST
Where
Oldham County, 30.15 mi NW of Adrian
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.620, -103.000

Hail, Oldham

When
May 25, 12:51 PM CST to 12:54 PM CST
Where
Oldham County, 30.15 mi NW of Adrian
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
35.620, -103.000

Hail, Oldham

When
May 25, 1:02 PM CST
Where
Oldham County, 30.15 mi NW of Adrian
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.620, -103.000

Hail, Hartley

When
May 25, 1:20 PM CST
Where
Hartley County, 5 mi SE of Romero
Measured
0.88 in hail
Reported by
Public
Coordinates
35.669, -102.867

Hail, Hartley

When
May 25, 1:23 PM CST
Where
Hartley County, 8 mi SE of Romero
Measured
1.75 in hail
Reported by
Public
Coordinates
35.638, -102.829

Hail, Oldham

When
May 25, 1:45 PM CST to 1:55 PM CST
Where
Oldham County, 25.93 mi NNW of Adrian
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.630, -102.810

Hail, Hartley

When
May 25, 2:25 PM CST
Where
Hartley County, 3 mi N of Channing
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.723, -102.330

The hail was reported to be quarter size to golf ball size.

Tornado, Hartley

When
May 25, 2:29 PM CST to 2:35 PM CST
Where
Hartley County, 4 mi NNW of Channing to 4.5 mi N of Channing
Rating
EF0
Path length
1.73 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
35.733, -102.357

The tornado developed four miles north northwest of Channing at 1429 CST and moved northeast. There were multiple reports from trained spotters...the broadcast media...and an off-duty National Weather Service employee of the tornado touching the ground. The tornado remained over open country and ended at 1435 CST roughly four to five miles north of Channing. No structural damage or injuries were reported. The tornado path length and path width were estimated. There were reports that four inch diameter tree branches were snapped off by the tornado.

Tornado, Hartley

When
May 25, 2:37 PM CST to 2:44 PM CST
Where
Hartley County, 6 mi NE of Channing to 10.78 mi ENE of Channing
Rating
EF0
Path length
5.31 mi
Path width
75 yd
Continued into
Moore, Tx (AMA)
Reported by
NWS Employee
Coordinates
35.741, -102.254

This tornado formed six miles northeast of Channing in Hartley County and tracked east northeast for about five miles before exiting Hartley County about ten and a half miles east northeast of Channing at 1444 CST. The tornado continued in western Moore County for about another two miles...before dissipating at 1449 CST. The tornado remained over open country and no damage or injuries were reported. The tornado path length and path width were estimated.

Tornado, Moore

When
May 25, 2:44 PM CST to 2:49 PM CST
Where
Moore County, 10.3 mi SW of Dumas Muni Arpt to 8.37 mi SW of Dumas Muni Arpt
Rating
EF0
Path length
2.34 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
35.754, -102.161

This tornado formed six miles northeast of Channing in Hartley County and entered western Moore County about ten miles southwest of Dumas at 1444 CST. The tornado then continued moving east northeast for another two miles before dissipating about eight miles southwest of Dumas at 1449 CST. The tornado tracked across Middlewell Road just south of Farm to Market Road 722 at 1448 CST by law enforcement officials which was also confirmed by off-duty National Weather Service employees. No damage or injuries were reported and the tornado remained over open country. The tornado path length and path width were estimated.

Hail, Hartley

When
May 25, 2:50 PM CST to 2:55 PM CST
Where
Hartley County, 10 mi NE of Channing
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.782, -102.204

Nickel size to quarter size hail was reported on Farm to Market Road 722 just west of the Hartley and Moore County line.

Hail, Hartley

When
May 25, 3:00 PM CST to 3:25 PM CST
Where
Hartley County, 5.09 mi E of Hartley
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
35.890, -102.310

Golf ball size hail lasted nearly thirty minutes and broke the windows on a mobile home.

Thunderstorm Wind, Hartley

When
May 25, 3:02 PM CST
Where
Hartley County, Channing
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.680, -102.330

Hail, Moore

When
May 25, 3:02 PM CST
Where
Moore County, 7 mi SW of Dumas
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.778, -102.058

Golf ball size hail was reported along Farm to Market Road 722 southwest of Dumas.

Hail, Moore

When
May 25, 3:16 PM CST
Where
Moore County, Dumas
Measured
1 in hail
Reported by
Public
Coordinates
35.850, -101.970

Hail, Moore

When
May 25, 3:19 PM CST
Where
Moore County, 2.07 mi S of Dumas Muni Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.820, -102.020

Golf ball size hail was reported on Farm to Market Road 722 just southwest of Dumas.

Hail, Moore

When
May 25, 3:40 PM CST
Where
Moore County, 1.78 mi SE of Dumas Muni Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.830, -102.000

Hail, Moore

When
May 25, 3:44 PM CST
Where
Moore County, 4 mi SW of Dumas
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.809, -102.020

Quarter size hail was reported on and to the south of Farm to Market Road 722.

Hail, Moore

When
May 25, 3:52 PM CST
Where
Moore County, 0.12 mi NNW of Dumas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.852, -101.971

Tornado, Hutchinson

When
May 25, 3:53 PM CST to 3:54 PM CST
Where
Hutchinson County, 7 mi WSW of Pringle to 6.5 mi WSW of Pringle
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
35.911, -101.566

This tornado developed at 1553 CST about seven miles west southwest of Pringle and moved northeast for about a half mile. The tornado then dissipated at 1554 CST and remained over open country. No damage or injuries were reported. The tornado path length and path width were estimated.

Hail, Hartley

When
May 25, 4:08 PM CST
Where
Hartley County, Channing
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
35.680, -102.330

Hail, Moore

When
May 25, 4:10 PM CST
Where
Moore County, Four Way
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.680, -101.970

Hail, Hutchinson

When
May 25, 4:12 PM CST
Where
Hutchinson County, 1.32 mi WNW of Stinnett
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.830, -101.470

Hail, Hutchinson

When
May 25, 4:13 PM CST
Where
Hutchinson County, 6.75 mi WSW of Pringle
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.910, -101.560

Thunderstorm Wind, Moore

When
May 25, 4:15 PM CST
Where
Moore County, 1.32 mi WSW of Dumas
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.840, -101.990

The high winds blew down two power poles.

Hail, Hartley

When
May 25, 4:15 PM CST
Where
Hartley County, 5.09 mi E of Hartley
Measured
0.75 in hail
Reported by
Public
Coordinates
35.890, -102.310

Hail, Moore

When
May 25, 4:23 PM CST
Where
Moore County, Four Way
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.680, -101.970

Hail, Hutchinson

When
May 25, 4:25 PM CST
Where
Hutchinson County, 1.68 mi W of Stinnett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.820, -101.480

The hail was reported to be marble size to nickel size.

Hail, Hutchinson

When
May 25, 4:38 PM CST
Where
Hutchinson County, Stinnett
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.820, -101.450

Hail, Hutchinson

When
May 25, 4:41 PM CST
Where
Hutchinson County, 3.5 mi N of Stinnett
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
35.870, -101.440

The hail was reported to be golf ball size to hen egg size.

Hail, Hutchinson

When
May 25, 4:45 PM CST
Where
Hutchinson County, 1.49 mi NNE of Stinnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.840, -101.440

Hail, Moore

When
May 25, 5:45 PM CST
Where
Moore County, 3.95 mi WNW of Four Way
Measured
0.75 in hail
Reported by
Public
Coordinates
35.710, -102.030

Hail, Hutchinson

When
May 25, 5:52 PM CST to 5:54 PM CST
Where
Hutchinson County, Stinnett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.820, -101.450

Hail, Hutchinson

When
May 25, 6:00 PM CST to 6:15 PM CST
Where
Hutchinson County, 8.13 mi ESE of Borger
Measured
2.5 in hail
Reported by
Public
Coordinates
35.640, -101.240

The public reported hailstones ranging from quarter size to tennis ball size over a fifteen minute period. No damage was reported.

Hail, Hutchinson

When
May 25, 6:08 PM CST
Where
Hutchinson County, Borger
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
35.670, -101.380

The report of two inch diameter size hail was received from the Conoco Phillips Refinery in Borger via the Emergency Manager.

Hail, Potter

When
May 25, 6:11 PM CST
Where
Potter County, Bushland
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.180, -102.070

Hail, Randall

When
May 25, 6:21 PM CST
Where
Randall County, 6.02 mi WSW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.170, -101.920

Thunderstorm Wind, Deaf Smith

When
May 25, 6:21 PM CST
Where
Deaf Smith County, Hereford
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
34.820, -102.400

Hail, Potter

When
May 25, 6:22 PM CST
Where
Potter County, 6.36 mi ENE of Bushland
Measured
1.5 in hail
Reported by
Public
Coordinates
35.200, -101.960

Thunderstorm Wind, Deaf Smith

When
May 25, 6:23 PM CST
Where
Deaf Smith County, 0.89 mi NW of Hereford Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
34.860, -102.330

The wind gust was measured at the Hereford Municipal Aiport AWOS station located five miles east northeast of Hereford.

Hail, Potter

When
May 25, 6:24 PM CST
Where
Potter County, 6.21 mi W of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.930

Hail, Ochiltree

When
May 25, 6:30 PM CST
Where
Ochiltree County, 12.15 mi SE of Farnsworth
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.170, -100.800

Thunderstorm Wind, Randall

When
May 25, 6:30 PM CST
Where
Randall County, Umbarger
Measured
65 kt (75 mph) estimated gust
Property damage
$13,000
Reported by
Fire Department/Rescue
Coordinates
34.950, -102.100

The Canyon Fire Department relayed the report of three power poles pulled out of the ground by the high winds and a roof was blown off of a barn in Umbarger.

Thunderstorm Wind, Randall

When
May 25, 6:31 PM CST
Where
Randall County, 14.51 mi N of Umbarger
Measured
70 kt (81 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.160, -102.100

Hail, Randall

When
May 25, 6:31 PM CST
Where
Randall County, 14.51 mi N of Umbarger
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.160, -102.100

Hail, Hutchinson

When
May 25, 6:35 PM CST
Where
Hutchinson County, 11.87 mi E of Borger
Measured
0.88 in hail
Reported by
Public
Coordinates
35.690, -101.170

Thunderstorm Wind, Randall

When
May 25, 6:35 PM CST
Where
Randall County, Canyon
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
34.980, -101.920

The Canyon Fire Department reported that a power pole and an associated transformer were pulled out of the ground in Canyon.

Thunderstorm Wind, Randall

When
May 25, 6:36 PM CST
Where
Randall County, Buffalo Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
34.870, -102.120

Hail, Randall

When
May 25, 6:36 PM CST
Where
Randall County, Buffalo Lake
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
34.870, -102.120

Hail, Deaf Smith

When
May 25, 6:36 PM CST
Where
Deaf Smith County, Hereford
Measured
1.75 in hail
Reported by
Public
Coordinates
34.820, -102.400

Thunderstorm Wind, Randall

When
May 25, 6:38 PM CST
Where
Randall County, Umbarger
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
34.950, -102.100

The Canyon Fire Department reported power lines down from the high winds.

Thunderstorm Wind, Deaf Smith

When
May 25, 6:40 PM CST
Where
Deaf Smith County, 9.64 mi W of Hereford
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.820, -102.570

Trained spotter reported that a barn had blown some forty feet away from its original place.

Thunderstorm Wind, Randall

When
May 25, 6:40 PM CST
Where
Randall County, Umbarger
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
34.950, -102.100

A trained spotter reported that a semi trailer and a storage building had blown over. The trained spotter also reported that barn doors had blown in and that a barn roof was blown off.

Thunderstorm Wind, Randall

When
May 25, 6:45 PM CST
Where
Randall County, Canyon
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.980, -101.920

The Canyon Fire Department had reported that five power poles had blown down in Canyon.

Hail, Randall

When
May 25, 6:45 PM CST
Where
Randall County, 3.45 mi N of Timbercreek Canyon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.100, -101.820

Hail, Potter

When
May 25, 6:49 PM CST
Where
Potter County, 7.46 mi NNW of Amarillo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.300, -101.870

Trained spotter reported half dollar size hail in the Rolling Hills subdivision.

Thunderstorm Wind, Randall

When
May 25, 6:50 PM CST
Where
Randall County, 3.45 mi N of Timbercreek Canyon
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.100, -101.820

The Amarillo Emergency Management Office reported power lines blown down at Farmers Avenue and Western Street in south Amarillo.

Thunderstorm Wind, Randall

When
May 25, 6:50 PM CST
Where
Randall County, 4.84 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.150, -101.880

Thunderstorm Wind, Randall

When
May 25, 6:51 PM CST
Where
Randall County, 6.8 mi WSW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
35.160, -101.930

An off-duty National Weather Service employee reported four to five inch diameter tree limbs broken off a tree.

Hail, Randall

When
May 25, 6:51 PM CST
Where
Randall County, 4.72 mi NNW of Lake Tanglewood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.120, -101.820

Thunderstorm Wind, Randall

When
May 25, 6:52 PM CST
Where
Randall County, 7.85 mi ENE of Lake Tanglewood
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
35.100, -101.650

The general public reported several storage sheds were damaged.

Thunderstorm Wind, Randall

When
May 25, 6:53 PM CST
Where
Randall County, 6.02 mi WSW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
35.170, -101.920

An off-duty National Weather Service employee reported that a four inch diameter tree was snapped off at its base.

Thunderstorm Wind, Randall

When
May 25, 6:53 PM CST
Where
Randall County, 2.07 mi S of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.950, -101.920

Trained spotter reported high winds along U.S. Highway 87.

Hail, Potter

When
May 25, 6:54 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.820

Trained spotter reported nickel size hail on the corner of 45th Avenue and Bell Street.

Hail, Randall

When
May 25, 6:54 PM CST
Where
Randall County, 3.45 mi N of Timbercreek Canyon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.100, -101.820

Thunderstorm Wind, Potter

When
May 25, 6:55 PM CST
Where
Potter County, 6.22 mi N of Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.290, -101.820

The broadcast media reported that the field house at River Road High School had part of its roof blown off.

Thunderstorm Wind, Randall

When
May 25, 6:55 PM CST
Where
Randall County, 4.84 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.150, -101.880

Trained spotter reported that many one to two inch diameter tree limbs had broken off a tree.

Thunderstorm Wind, Randall

When
May 25, 6:55 PM CST
Where
Randall County, 4.84 mi S of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
35.130, -101.820

The Amarillo Department of Emergency Management reported that numerous power lines were down in parts of south Amarillo.

Thunderstorm Wind, Potter

When
May 25, 7:00 PM CST
Where
Potter County, Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.200, -101.820

The Amarillo Emergency Management Office relayed numerous reports of widespread wind damage throughout the entire city. Tree limbs were reported to be blown down and were blocking some roadways...power lines were blown down...and many roofs had been blown off local businesses. No injuries were reported.

Thunderstorm Wind, Potter

When
May 25, 7:00 PM CST
Where
Potter County, 1.49 mi SSE of (Ama)amarillo Intl A
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.200, -101.710

The high wind gusts were reported along Interstate 40 about six miles east of Amarillo.

Thunderstorm Wind, Potter

When
May 25, 7:03 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

The high wind gust was measured at the Amarillo ASOS station located at Rick Husband International Airport.

Hail, Randall

When
May 25, 7:03 PM CST
Where
Randall County, 2.07 mi S of Canyon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.950, -101.920

Thunderstorm Wind, Potter

When
May 25, 7:05 PM CST
Where
Potter County, Amarillo
Measured
56 kt (64 mph) measured gust
Property damage
$18,000
Reported by
Broadcast Media
Coordinates
35.200, -101.820

The broadcast media relayed several reports of fifty-two to fifty-six knot wind gusts in Amarillo along with power lines and trees blown down.

Thunderstorm Wind, Potter

When
May 25, 7:15 PM CST
Where
Potter County, 2.19 mi SW of (Ama)amarillo Intl A
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -101.750

A trained spotter reported small limbs broken off a tree at Interstate 40 and Eastern Street.

Hail, Moore

When
May 25, 7:20 PM CST
Where
Moore County, 10 mi E of Sunray
Measured
0.75 in hail
Reported by
Public
Coordinates
36.020, -101.551

Thunderstorm Wind, Potter

When
May 25, 7:26 PM CST
Where
Potter County, 4.72 mi ESE of (Ama)amarillo Intl A
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.200, -101.640

An off-duty National Weather Service employee also noted that large metal dumpsters were knocked over by the high winds.

Hail, Roberts

When
May 25, 7:29 PM CST
Where
Roberts County, 5.23 mi NW of Codman
Measured
1 in hail
Reported by
Public
Coordinates
35.690, -100.820

Thunderstorm Wind, Carson

When
May 25, 7:33 PM CST
Where
Carson County, 2.76 mi N of Panhandle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.390, -101.380

Hail, Randall

When
May 25, 7:33 PM CST
Where
Randall County, 13.71 mi W of Amarillo
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.170, -102.060

Hail, Gray

When
May 25, 7:54 PM CST
Where
Gray County, 0.56 mi W of Pampa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.530, -100.980

Hail, Gray

When
May 25, 7:55 PM CST
Where
Gray County, Pampa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.530, -100.970

The hail fell near Texas State Highway 70 and U.S. Highway 60.

Thunderstorm Wind, Gray

When
May 25, 8:16 PM CST
Where
Gray County, 1.49 mi NNE of Laketon
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.570, -100.620

The Roberts County Sheriff's Office reported a power pole snapped six miles south of Miami on Farm to Market Road 748...or two miles north of Laketon.

Thunderstorm Wind, Gray

When
May 25, 8:27 PM CST
Where
Gray County, Lefors
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.430, -100.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105612, 105621, 105622, 105624, 105625, 105626, 105627, 105614, 105615, 105616, 105628, 105633, 105629, 106025, 105630, 105632, 105634, 106028, 105637, 105619, 105639, 105640, 105831, 105832, 105833, 105834, 105835, 105836, 105837, 105838, 105839, 105840, 105841, 105844, 105842, 105843, 105845, 105846, 105847, 105848, and more.